drugs, but not the good kind

bynsky
bynsky Posts: 15,858 Member
OK, hopefully I have the attention of someone who can assist in giving me some insight. There's got to be some peeps out there that work in the medical or pharmaceutical field and can give me some input, cause I can not wrap my mind around something. And before you say "call your doctor" I have, I just want details that they haven't provided me.

Yesterday, took my 10yo kiddo to the dr and he was diagnosed with a sinus infection. The doc asked if he could swallow pills yet and I said yes. We get a prescription for amoxicillin, and it says to take with food. Later at dinner I give him the first dose, but then 30-45 minutes later he says he doesn't feel good and throws up.

He's had amoxicillin before, there's no penicillin allergies in our house, and he's never thrown up from taking the medicine before.

My hubby looked at the dosing on the med, and they were 875mg tablets 2x a day. Now, my hubby just got done taking amoxicillin for a sinus infection himself, and he received 500mg capsules 3x a day. My hubby weighs about 230lb, and my kiddo weighs 100lb. Why would a child who's less than half the size of an adult receive a dosage that's 200mg higher???

Called and spoke to a pharmacist who said that kids are given a higher dosage than adults. Uh, OK?!?! When I asked for an explanation he said it was due to the risk of kids getting ear infection. My kid has NEVER had an ear infection! Neither of my kids have! So, first baffling point.

Called dr's office today, explained situation again, and the nurse I spoke to talk to the dr and called back saying they're just going to switch him to the liquid.

OK, this still doesn't answer my question, or solve the problem that my 10yo kid doesn't want to take the liquid anymore cause he can swallow pills. I know he won't throw up again on the liquid, but I'm still trying to wrap my head around the dosage thing.

So, those of you "in the know" who actually made it through my ramblings, can you explain? And before you ask, no I have not picked up the liquid yet so I don't know what its dosage is.

Replies

  • kjm3579
    kjm3579 Posts: 3,976 Member
    I was always told that the doses are done by weight but since I'm not a doctor (and don't play one on TV) I can't give you and "official" answer - but I would be glad the kid threw up before the medication could have done something worse in their system.
  • tar0809
    tar0809 Posts: 122 Member
    Maybe his sinus infection was more severe then your husbands and he needed a higher dose to better help him get rid of it.
  • AmykinsCatfood
    AmykinsCatfood Posts: 599 Member
    Some infections require different doses. I had a UTI that they gave me a single super dose antibiotic pill for, and a throat infection that they gave me several smaller dose pills for. Just depends on the severity of the infection and what the doctor sees fit.
  • Lauren8239
    Lauren8239 Posts: 1,039 Member
    Most likely he threw up from the sinus infection. All that crap draining into your stomach really does make you want to heave.
  • Timshel_
    Timshel_ Posts: 22,843 Member
    So, those of you "in the know" who actually made it through my ramblings, can you explain? And before you ask, no I have not picked up the liquid yet so I don't know what its dosage is.

    I don't rightly know, but I would assume that because pills don't digest as fast as liquid that there is some reason the dosage is different...maybe?
  • rml_16
    rml_16 Posts: 16,484 Member
    Most likely he threw up from the sinus infection. All that crap draining into your stomach really does make you want to heave.

    No, it was probably the antibiotic being too strong. This is common.
  • engodwin
    engodwin Posts: 516 Member
    The dosage for children under 12 is 20-50 mg/kg/day (divided into equal doses every 8-12 hours).
    100 lb. 10 yo = 910-2275 mg/day (455-1178 per dose) - 875 mg tablets are within that range. Doctors tend to use 875 mg tablets for more severe infections. (At least that's what I've seen personally.)

    The ear infection thing is correct also - the bacteria that causes ear infections can be resistant to this antibiotic and thus doses can go up to 80-90 mg/kg/day

    ^The pharmacist is correct. However, it didn't apply to your case because the dosage provided is within the normal dosing for this antibiotic.

    Adult dosage is standard 250-500 mg depending on the illness it is treating.

    Why? Because of biology and chemistry. :wink: Half-life, metabolism, etc. all play a role in how medications are absorbed and utilized by the body. (This is like an entire pharmacology class!)
  • MassiveDelta
    MassiveDelta Posts: 3,313 Member
    I would also tell you that some people with allergies are affected by different forms of the allergen. I have a friend who is allergic to several types of antibiotics and a couple of them she has only a mild reactions to so in extreme cases she will endure the mild allergic affect so she can take the necessary med. However she has found that When taking some antibiotics orally her stomach says "NO WAY GET OUT OF ME" and she vomits but if its given to her intravenously she has almost NO reaction.
  • ew_david
    ew_david Posts: 3,474 Member
    Nm, read that wrong